Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 2018, 2:18 AM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 2:18 AM CDT (07:18 UTC)
- Expired
- Jun 6, 2018, 3:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pope County, MN, Stevens County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 182 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:05 AM CDT | TSTM WND GST 67 | Benson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS53 KMPX 060718
SVRMPX
MNC121-149-151-060815-
/O.NEW.KMPX.SV.W.0058.180606T0718Z-180606T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
218 AM CDT WED JUN 6 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Pope County in west central Minnesota...
Stevens County in west central Minnesota...
Swift County in west central Minnesota...
* Until 315 AM CDT
* At 217 AM CDT, severe thunderstorms were located along a line
extending from near Donnelly to 7 miles northwest of Artichoke to 6
miles southwest of Big Stone National Wildlife Refuge, moving east
at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Donnelly around 220 AM CDT.
Chokio around 225 AM CDT.
Lake Hattie around 230 AM CDT.
Morris and Lowry around 240 AM CDT.
Appleton and Hancock around 245 AM CDT.
Cyrus around 250 AM CDT.
Other locations impacted by these severe thunderstorms include
Westport, Swift Falls, Alberta, Grove Lake, De Graff, Villard, Fish
Lake and Lake Minnewaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4576 9514 4545 9513 4541 9515
4541 9525 4515 9525 4515 9592 4517 9608
4524 9612 4541 9612 4542 9625
TIME...MOT...LOC 0717Z 264DEG 43KT 4574 9595 4547 9626 4518 9644
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
359
WWUS53 KMPX 060745
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT WED JUN 6 2018
MNC121-149-151-060815-
/O.CON.KMPX.SV.W.0058.000000T0000Z-180606T0815Z/
Pope MN-Stevens MN-Swift MN-
245 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR POPE...STEVENS AND SWIFT COUNTIES...
At 244 AM CDT, severe thunderstorms were located along a line
extending from near Lowry to Hancock to Appleton, moving east at 50
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lowry around 250 AM CDT.
Starbuck around 300 AM CDT.
Benson and Glenwood around 310 AM CDT.
Murdock around 315 AM CDT.
Other locations impacted by these severe thunderstorms include
Westport, Swift Falls, Alberta, Grove Lake, De Graff, Villard,
and Lake Minnewaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9598 4576 9514 4545 9513 4541 9515
4541 9525 4515 9525 4515 9592 4517 9608
4524 9612 4541 9612 4542 9625
TIME...MOT...LOC 0744Z 264DEG 43KT 4577 9551 4550 9582 4521 9600
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:44 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 5, 9:44 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 944 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 944 PM CDT Tue Jun 5 2018 Updated to include 06Z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 331 PM CDT Tue Jun 5 2018 Dry conditions are anticipated to continue into the evening with temperatures beginning to cool from daytime highs in the mid 70s in West Central WI to 90s in Southwestern MN. Meanwhile, convection forced by a shortwave trough and surface boundary over the Dakotas is expected to evolve into a MCS and progress eastward to the MN border near midnight. High resolution models are in decent agreement with the propagation speed and direction with the MCS continuing east-southeastward through Central MN. The best chance for severe weather will be in West Central MN where the MCS will likely still be organized and there is the most MLCAPE near 2000 J/kg through 9Z. While there will be stabilization in the boundary layer with increasing CIN through the overnight hours, there is still potential for elevated convective activity with severe wind and hail in East Central and South Central MN. A 25-30 kt low- level jet will help enhance moisture and shear with bulk shear values expected to remain near 35-45 kts overnight. The convective activity will likely become less organized near sunrise but thunderstorm activity is expected to continue into West Central WI and Southeastern MN. Cloud cover over Southern MN due to the morning convection decreases the chances for re-development of strong to severe thunderstorms Wednesday afternoon. There is still 20-30 percent Pops in the forecast as there is some uncertainty with the evolution of the MCS and surface boundary. Recent model trends indicate that convection will most likely fire along and south of the MN/IA border Wednesday afternoon and leave the majority of the CWA dry. .LONG TERM...(Wednesday night through Tuesday) Issued at 331 PM CDT Tue Jun 5 2018 High pressure will allow for mostly dry conditions on Thursday, however the GFS indicates a resurgence of the surface boundary that may bring chances for precipitation to Southern MN Thursday afternoon. Otherwise, the next chance for convective activity will be Friday into Saturday with another shortwave trough. Sunday and Monday are trending to be dry with upper-level ridging and surface high pressure. Another upper-level trough is expected to bring better precipitation chances late Monday into Tuesday. Otherwise, the long-term looks mild with highs reaching the upper 70s to mid 80s each day. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 944 PM CDT Tue Jun 5 2018 Convection is well underway in western South Dakota, and is starting to get going in North Dakota. Would expect the HRRR and HopWRF to get a reasonable handle on things with the 03Z and 06Z runs, and output from earlier runs still looks fairly reasonable. So, at this point kept close to the going forecasts, which bring things across the CWA from around 07Z through 15Z or so. Once things get closer the timing, ceilings, and visibilities should be able to be pinned down a bit better, but overall trends looks similar to previous expectations. KMSP...Main uncertainty is with what the eventual ceilings and visibilities will be, which will depend on exactly where the strongest remaining portion of the MCSs track. Timing could also differ from +/- 2 hours from current estimate. /OUTLOOK FOR KMSP/ Thursday...VFR. East wind around 5 kt. Thursday night...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 15 kt. Friday...VFR. Southeast wind 5 to 10 kt. Friday night...MVFR possible late with a chance of showers and thunderstorms. Southeast wind around 10 kt. Saturday...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 10 kt becoming east. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM...AMK LONG TERM...AMK AVIATION...
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1128 AM CDT Tue Jun 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1128 AM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A complex of thunderstorms is expected to move southeast through much of central and southern MN, and into western WI overnight through Wednesday morning. A few storms could be severe with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional storms may develop Wednesday afternoon, primarily across far southern Minnesota. If storms do develop, severe weather is possible. There are chances for thunderstorms Thursday through Saturday. The strongest storms are likely to occur Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. AMK
In the hours before
Special weather statement, Jun 6, 1:54 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 AM CDT WED JUN 6 2018
MNZ041-042-047-048-060800-
Stevens-Pope-Douglas-Todd-
154 AM CDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE...NORTHERN STEVENS AND TODD COUNTIES...
At 153 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Melby to Silver
Bridge. Movement was east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Long Prairie, Staples, Browerville, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha, Brandon and Lowry.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.
LAT...LON 4635 9466 4603 9465 4595 9477 4554 9581
4563 9626 4576 9625 4576 9576 4611 9577
4611 9515 4637 9515
TIME...MOT...LOC 0653Z 282DEG 46KT 4648 9519 4610 9575 4576 9661The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:54 AM CDT | Special Weather Statement | MPX | Douglas, Stevens, Todd | 66 min |
| Jun 6, 2:09 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 51 min |
| Jun 6, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 55 min |
| Jun 6, 3:11 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns, Swift | 34 min |
| Jun 6, 3:35 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 25 min |
| Jun 6, 3:42 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 33 min |
| Jun 6, 3:57 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley, Wright | 48 min |
| Jun 6, 4:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Sibley, Watonwan | 41 min |
| Jun 6, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 25 min |
| Jun 6, 5:02 AM CDT | Special Weather Statement | MPX | Dakota, Hennepin, Ramsey, Scott, Washington | 43 min |
| Jun 6, 5:24 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Steele, Waseca | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.